Alert archive / Washington / Gale Warnings in 2020

Gale Warning 41, NWS Seattle, WA

July 16, 2020

NWS Seattle, WA issued this gale warning at Jul 16, 2020, 3:27 AM PDT. It took effect at Jul 16, 2020, 12:00 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2020, 3:27 AM PDT (10:27 UTC)
In effect from
Jul 16, 2020, 12:00 PM PDT
Expired
Jul 17, 2020, 12:00 AM PDT
In force
12 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

139 
WHUS76 KSEW 161027
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
327 AM PDT Thu Jul 16 2020

PZZ131-132-161830-
/O.CAN.KSEW.GL.W.0040.000000T0000Z-200716T1200Z/
/O.NEW.KSEW.SC.Y.0149.200716T1027Z-200716T1900Z/
/O.NEW.KSEW.GL.W.0041.200716T1900Z-200717T0700Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
327 AM PDT Thu Jul 16 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON PDT TODAY...
...GALE WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT PDT
TONIGHT...

* WHAT...For the Gale Warning, west winds 25 to 35 kt. For the 
  Small Craft Advisory, west winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Gale Warning, from noon today to midnight PDT 
  tonight. For the Small Craft Advisory, until noon PDT today.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-134-161830-
/O.CAN.KSEW.SC.Y.0148.000000T0000Z-200716T1200Z/
/O.NEW.KSEW.SC.Y.0150.200716T2300Z-200717T1200Z/
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
327 AM PDT Thu Jul 16 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
5 AM PDT FRIDAY...

* WHAT...Southwest winds 20 to 30 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands 
  and Admiralty Inlet.

* WHEN...From 4 PM this afternoon to 5 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-156-170-173-176-161130-
/O.CAN.KSEW.SC.Y.0148.000000T0000Z-200716T1200Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
327 AM PDT Thu Jul 16 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have generally eased.

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
3 follow-up statements
097 
WHUS76 KSEW 161553
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
853 AM PDT Thu Jul 16 2020

PZZ131-132-170000-
/O.CON.KSEW.SC.Y.0149.000000T0000Z-200716T1900Z/
/O.CON.KSEW.GL.W.0041.200716T1900Z-200717T0700Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
853 AM PDT Thu Jul 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...
...GALE WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT PDT
TONIGHT...

* WHAT...For the Gale Warning, west winds 25 to 35 kt. For the 
  Small Craft Advisory, west winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Gale Warning, from noon today to midnight PDT 
  tonight. For the Small Craft Advisory, until noon PDT today.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-134-170000-
/O.CON.KSEW.SC.Y.0150.200716T2300Z-200717T1200Z/
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
853 AM PDT Thu Jul 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 5 AM PDT FRIDAY...

* WHAT...Southwest winds 20 to 30 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands 
  and Admiralty Inlet.

* WHEN...From 4 PM this afternoon to 5 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
461 
WHUS76 KSEW 162157
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
257 PM PDT Thu Jul 16 2020

PZZ131-132-170600-
/O.CON.KSEW.GL.W.0041.000000T0000Z-200717T0700Z/
/O.EXB.KSEW.SC.Y.0150.200717T0700Z-200717T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
257 PM PDT Thu Jul 16 2020

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM
PDT FRIDAY...

* WHAT...For the Gale Warning, west winds 25 to 35 kt. For the 
  Small Craft Advisory, west winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Gale Warning, until midnight PDT tonight. For 
  the Small Craft Advisory, from midnight tonight to 5 AM PDT 
  Friday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-134-170600-
/O.CON.KSEW.SC.Y.0150.200716T2300Z-200717T1200Z/
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
257 PM PDT Thu Jul 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WHAT...For the Northern Inland Waters, south to southwest winds
  20 to 30 kt. For Admiralty Inlet, northwest winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands 
  and Admiralty Inlet.

* WHEN...Until 5 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
007 
WHUS76 KSEW 170317
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
817 PM PDT Thu Jul 16 2020

PZZ131-132-171130-
/O.CON.KSEW.GL.W.0041.000000T0000Z-200717T0700Z/
/O.CON.KSEW.SC.Y.0150.200717T0700Z-200717T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
817 PM PDT Thu Jul 16 2020

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 5 AM PDT FRIDAY...

* WHAT...For the Gale Warning, west winds 25 to 35 kt. For the 
  Small Craft Advisory, west winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Gale Warning, until midnight PDT tonight. For 
  the Small Craft Advisory, from midnight tonight to 5 AM PDT 
  Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-134-171130-
/O.CON.KSEW.SC.Y.0150.000000T0000Z-200717T1200Z/
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
817 PM PDT Thu Jul 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WHAT...Southwest winds 20 to 30 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands 
  and Admiralty Inlet.

* WHEN...Until 5 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jul 16, 2:59 AM PDT, 28 minutes earlier.

Area forecast discussion, Jul 16, 2:59 AM PDT, 28 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
259 AM PDT Thu Jul 16 2020

.SYNOPSIS...Marine layer clouds will spread across the lowlands of
Western Washington today ahead of an approaching trough. Friday
will be cool and cloudy with some areas of showers or drizzle as
the trough moves eastward. An upper ridge will build over the
weekend and into early next week for a period of sunny warm
weather before another marine push by the middle of next week.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...Shallow marine moisture
continues to make steady progress inland this morning through the
Strait of Juan de Fuca and Chehalis Gap as low level onshore flow
increases ahead of an approaching trough. Low clouds should
spread to most of the interior lowlands by around sunrise. They
may scatter out by afternoon, but higher level cloudiness will be
increasing through the afternoon. Afternoon high temperatures will
run 6 to 10 degrees cooler than Wednesday across much of the
region. The marine layer will deepen tonight as onshore flow
increases with some areas of drizzle or light showers developing
overnight into Friday morning. Friday will be the coolest day of
the next several, but clouds should break up by late afternoon as
upper ridging begins to build back into the area. Heights continue
to rise on Saturday as upper ridging gains amplitude offshore.
After some brief areas of morning clouds, sunshine returns for
Saturday with temperatures bouncing back to near or a little above
normal with upper 60s coast and 75 to 80 for much of the interior
lowlands.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...The offshore ridge
continues to strengthen to round out the weekend. Low level flow
will only be weakly onshore on Sunday and this will keep morning
clouds limited to the coast. High temperatures will continue their
climb with 70s coastal areas and mid 70s to mid 80s interior. By
Monday, strong ridging remains in place aloft and thermally
induced low pressure at the surface will extend northward from
Oregon's Willamette Valley into the Western Washington interior
lowlands. Areas from Seattle southward should reach the mid to
upper 80s. Tuesday could be much the same as Monday, but low level
onshore will be increasing by late in the day. That'll cool the
coastal areas, but it's likely to remain quite warm inland. A
system passing well to our north will induce a marine push around
the middle of next week. Temperatures will cool somewhat with more
prevalent morning clouds. But unlike the recent past, we'll see
temperatures merely return to seasonal levels with dry conditions
continuing. 27

&&

.AVIATION...Westerly flow aloft with strengthening low level onshore
flow will result in widespread marine stratus with MVFR ceilings
through much of the interior. Lower, IFR ceilings possible
particularly along the coast. Ceilings will lift through the day
with VFR conditions expected over much of the interior. Ceilings
along the coast will likely remain at or near MVFR levels through
the afternoon and evening. Ceiling will lower again Thurs day
evening into Friday morning to MVFR levels with pockets of IFR,
particularly along the coast. In addition to ceilings expect gusty
winds this afternoon and evening.

KSEA...Marine stratus is expected to develop around 12Z with MVFR
conditions through 16Z. Ceilings will lift to VFR levels through
late morning. Light N winds will become SW 6-8 kts through mid
morning then strengthen through the afternoon to 8-10 kts gusting to
15 kts. Winds will ease to 6-8 kts during the late evening and
remain SW.

&&

.MARINE...Persistent offshore high pressure will remain in place for
the next couple of days, with a thermally induced surface trough
along the south Oregon coast. This will support persistent north to
northwest flow over the coastal waters with the strongest winds
during the evening hours as well as through Juan de Fuca. Onshore
pressure gradients again support gale conditions developing through
the central and eastern strait late this afternoon and evening. Seas
over the coastal waters will remain 3 to 6 ft, building in
conjunction with the stronger winds and will remain rather steep
through much of the week.

&&

.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed
until then.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 5 AM PDT early this morning for
     Admiralty Inlet-Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
     James Island Out 10 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
     Northern Inland Waters Including The San Juan Islands.

     Gale Warning until 5 AM PDT early this morning for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:27 AM PDTSmall Craft AdvisorySEW9 hr
Jul 16, 3:27 AM PDTSmall Craft AdvisorySEW35 hr

Nearby

Gale Warnings in Washington, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.